Format

Send to:

Choose Destination
See comment in PubMed Commons below
Obes Rev. 2004 May;5(2):115-21.

Psychiatric medication-induced obesity: a review.

Author information

  • 1SUNY Upstate Medical University, Department of Psychiatry, Syracuse, NY 13210, USA. schwartzresearch1@yahoo.com

Abstract

A majority of psychiatric medications are known to generate weight gain and ultimately obesity in some patients. There is much speculation about the prevalence of weight gain and the degree of weight gain during acute and longitudinal treatment with these agents. There is newer literature looking at the aetiology of this weight gain and the potential treatments being used to alleviate this side-effect. We found solid evidence that weight gain is often associated with the mood stabilizers, and antipsychotics and antidepressants. Only few weight neutral or weight loss producing psychotropics are available, and weight gain, outside of an immediate side-effect, may generate secondary side-effects and medical comorbidity. Weight gain may cause hypertension, diabetes, osteoarthritis, sedentary lifestyle, coronary artery disease, etc. Given the likelihood of inducing weight gain with psychotropic medications and the longitudinal impact on physical health, a thorough literature review is warranted to determine the epidemiology, aetiology and treatment options of psychotropic-induced weight gain.

PMID:
15086865
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk